[Show abstract] [Hide abstract]
ABSTRACT: Sotalol is a potent antiarrhythmic often used in patients with atrial fibrillation. However, it has been associated with a risk of provoking other potentially dangerous arrhythmias, especially if used in high doses and in patients with uncorrected electrolyte imbalance or impaired renal and cardiac function.
We present 4 patients with atrial fibrillation treated with sotalol who developed torsade de pointes due to marked prolongation of the QT interval. While 1 patient had renal failure, all had normal left ventricular function. One patient had been treated with sotalol for more than 10 months before developing torsade de pointes precipitated by hypokalaemia, while another had tolerated sotalol for a 3-month period before the drug was discontinued, and only developed torsade de pointes when the drug was restarted 2 years later. Significantly, the doses used in all patients were relatively low, in contrast to most other reported cases where higher doses were used.
As with all antiarrhythmic therapy, these cases illustrate the need for close follow-up of patients treated with sotalol, even if relatively low doses are used. In addition, patients who had previously tolerated the drug well are still susceptible to its proarrhythmic effects.
Annals of the Academy of Medicine, Singapore 06/2003; 32(3):403-7. · 1.22 Impact Factor